Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS Columbia, SC

July 18, 2019Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 6:28 PM EDT for Clarendon County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 6:28 PM EDT (22:28 UTC)
Expired
Jul 18, 2019, 7:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:35 PM EDTTSTM WND DMG1 Sw Manning, SCTREES DOWN ON HWY 301. OTHER LOCATIONS WITH TREES DOWN IN THE LIBERTY HILL AREA ALSO. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS52 KCAE 182228
SVRCAE
SCC027-182300-
/O.NEW.KCAE.SV.W.0111.190718T2228Z-190718T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
628 PM EDT Thu Jul 18 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Clarendon County in central South Carolina...

* Until 700 PM EDT.

* At 628 PM EDT, a severe thunderstorm was located over Manning,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manning, Santee Cooper Regional Airport and Foreston. 

This includes Interstate 95 between mile markers 114 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 8006 3351 8010 3367 8034 3375 8024
      3369 8000
TIME...MOT...LOC 2228Z 303DEG 27KT 3367 8018 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 1:06 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Thu Jul 18 2019

.SYNOPSIS...
An upper and surface trough will move into the region today and
provide better chances of scattered afternoon and evening
thunderstorms today and Friday. A surface trough will continue
to support scattered afternoon thunderstorms through the weekend.
An upper-level trough will dig into the eastern US early next
week with a frontal boundary entering the region mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough over the Carolinas this afternoon and
overnight as ridge has shifted slightly south of the area.
With strong insolation, relatively steep low to mid level lapse
rates resulting in moderate instability and perhaps strong late
in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry
air noted on soundings and relatively high LFC with inverted V
suggest some potential for strong gusty winds. So can't rule out
an isolated severe pulse storm. With the potential for short
wave energy, enhanced lift may result in stronger potential for
convection. The latest high resolution models develop convection
in the Piedmont and move southeast across the Midlands (likely
scattered) and possibly increase toward the coastal plain.
Precipitable water near 1.89 inches so some heavy rain possible
but storm movement should limit amounts. Max temps in the mid to
upper 90s with heat index around 107 degrees. Muggy tonight
with lows in the mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Temperatures will again be in the mid to upper 90s with maximum Heat
Index values from 100 to around 105. Expect scattered thunderstorms
each afternoon and evening.

An upper ridge will be centered north of the forecast area Friday
with a weak inverted trough to our south. At the surface, a lee-side
trough will provide convergence for convective development. PWAT
values will remain high as abundant moisture resides over the
region with values around 2 inches. All these factors support
scattered thunderstorm development and a high chance (40%-50%)
of rain. Rain chances are not as high on Saturday as the upper
trough flattens out with little vorticity advection into the
region. Severe weather potential each day is low given the tall,
skinny CAPE profiles and little dry air aloft to promote strong
downdrafts. With less convective coverage Saturday it may be a
slightly warmer than Friday with fewer thunderstorms to disturb
diurnal heating. Overnight lows will continue to be warmer than
normal with values in the mid 70s each night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late this weekend into early next week, an upper ridge prevails over
the forecast area with PWAT water values dropping to around
1.5-1.8 inches. The presence of a lee-side surface trough will
continue to promote scattered diurnal convection.

Midweek, a deep upper level trough is forecast to dig into the
eastern US. This will push a cold front into the Southeast
before stalling near the forecast area. This will support cooler
daytime temperatures and higher rainfall chances. The highest
convective activity will depend on the location and timing of
the front which will be better known over the next several days.
At this time, rainfall appears likely on Tuesday and Wednesday
for at least portions of the area. The ECMWF has leaned closer
to the GFS towards the end of the extended, keeping the stalled
upper level trough over the eastern US for a longer period of
time. High temperatures will remain above normal Sunday and
Monday with highs in the mid 90s but then fall to near normal
with increased clouds and precipitation on Tuesday and Wednesday
with highs in the mid to upper 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper and surface trough, diurnal heating, and sufficient atmospheric
moisture expected to result in increased convective coverage
this afternoon/evening. High resolution models suggest scattered
coverage. Isolated severe pulse storm possible. Satellite
showing cumulus developing northwest of CAE at 16z with
thunderstorms in north GA moving southeast. Will add tempo
groups to terminals 20-24z. Convection will diminish mid to late
evening with mainly mid level ceilings overnight although there
could be some stratus late. MVFR fog possible at fog prone sites
AGS/OGB.

EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening
thunderstorms and some potential for late night/early morning
stratus/fog through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
409 AM EDT Thu Jul 18 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
409 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Very warm temperatures combined with low level moisture will result
in heat indices well over 100 degrees and as high as 107 degrees.

Isolated severe thunderstorms are also possible this afternoon and
evening as an upper disturbance moves into the region. Damaging wind
gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices over 100 degrees will continue through the weekend.
Isolated severe thunderstorms will also be possible on Friday with
moderate instability and the upper disturbance over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 5:46 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT Thu Jul 18 2019

SCZ030-035-036-041-182215-
Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
546 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell...east central Aiken and
northwestern Bamberg Counties Until 615 PM EDT....

At 546 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Aiken State Park, or 12 miles east of Aiken
Mall, moving southeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Barnwell, Williston, Blackville, Aiken State Park, Barnwell State
Park, Springfield, Norway, Elko, Windsor, Aiken Gopher Tortoise
Heritage Preserve and Barnwell County Airport.

LAT...LON 3351 8159 3358 8158 3362 8147 3347 8108
      3320 8137
TIME...MOT...LOC 2146Z 320DEG 36KT 3350 8150

LCV
Local storm report, Jul 18, 5:50 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     1 ENE MONETTA           33.86N 81.59W
07/18/2019                   AIKEN              SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY US 1 AT
            CHINQUAPIN CHURCH ROAD. TIME ESTIMATED BY
            RADAR.

&&

DA
Special weather statement, Jul 18, 5:50 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Thu Jul 18 2019

SCZ031-036>038-182215-
Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
550 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...east central Calhoun...southwestern Clarendon and
southwestern Sumter Counties Until 615 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 16 miles west of
Manning, moving southeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Summerton, Santee State Park, Santee Cooper Regional Airport,
Pinewood, Eutawville, Poplar Creek Landing, Rimini, St. Paul,
Stumphole Landing, Rocks Pond Campground and Marina, Eautaw Springs,
Indian Bluff Recreation Park, Davis Station, Blounts Landing, Mill
Creek Marina and Campground, Lone Star and Low Falls Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 95 between mile markers 99 and 114.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3333 8025
      3331 8028 3366 8064 3375 8048 3354 8008
TIME...MOT...LOC 2150Z 314DEG 35KT 3364 8049

LCV
Local storm report, Jul 18, 6:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 ENE LUGOFF            34.23N 80.67W
07/18/2019                   KERSHAW            SC   EMERGENCY MNGR

            WIND DAMAGE REPORTED TO SONIC DRIVE-IN IN
            LUGOFF. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Jul 18, 6:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 N LUGOFF              34.23N 80.68W
07/18/2019                   KERSHAW            SC   EMERGENCY MNGR

            EM REPORTED MULTIPLE TREES DOWN INCLUDING A
            TREE DOWN ON A CAR IN THE BOULWARE ROAD
            AREA. TIME ESTIMATED BY RADAR.

&&

DA
Special weather statement, Jul 18, 6:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
618 PM EDT Thu Jul 18 2019

SCZ035-036-041-182300-
Orangeburg SC-Barnwell SC-Bamberg SC-
618 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of southwestern
Orangeburg...eastern Barnwell and Bamberg Counties Until 700 PM
EDT....

At 618 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving southeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Branchville,
Barnwell State Park, Rivers Bridge State Park, Ehrhardt, Hilda,
Norway, Olar, Kline, Elko, Cope, Govan, Bamberg County Airport and
Barnwell County Airport.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3312 8119 3311 8129 3311 8139 3342 8142
      3352 8105 3321 8073 3313 8089 3310 8089
      3308 8092 3310 8094 3303 8108
TIME...MOT...LOC 2218Z 327DEG 32KT 3337 8116

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:15 PM EDTSpecial Weather StatementCAEMcCormick60 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Jul 18, 3:27 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda33 min
Jul 18, 3:37 PM EDTSpecial Weather StatementCAERichland23 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster41 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster40 min
Jul 18, 3:53 PM EDTSpecial Weather StatementCAECalhoun52 min
Jul 18, 3:59 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda31 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda43 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter41 min
Jul 18, 4:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
Jul 18, 4:21 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 18, 4:26 PM EDTSpecial Weather StatementCAEAiken49 min
Jul 18, 4:36 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda30 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland42 min
Jul 18, 5:08 PM EDTSpecial Weather StatementCAECalhoun37 min
Jul 18, 5:12 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda33 min
Jul 18, 5:15 PM EDTSpecial Weather StatementCAECalhoun30 min
Jul 18, 5:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 18, 5:46 PM EDTSpecial Weather StatementCAEBarnwell29 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg42 min
Jul 18, 5:50 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jul 18, 6:18 PM EDTSpecial Weather StatementCAEBamberg42 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jul 18, 6:35 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 6:37 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.